Indiana, 2012

Hail and Damaging Winds in Indiana, September 7, 2012

September 7, 2012 · NWS PAH · 16 events in 6 counties and zones

Damaging winds were the primary type of severe weather as an extensive squall line crossed southwest Indiana. Thunderstorms were organized into bowing line segments that produced damaging winds as they moved rapidly east at 50 to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$221,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Damaging winds were the primary type of severe weather as an extensive squall line crossed southwest Indiana. Thunderstorms were organized into bowing line segments that produced damaging winds as they moved rapidly east at 50 to 60 mph. The storms occurred along and ahead of a cold front that trailed south from a low pressure center near St. Louis. Isolated severe thunderstorm cells developed ahead of the quasi-linear convective system. Moderate instability existed ahead of the line of storms, with capes from 1500 to 2500 j/kg. Wind shear remained more than adequate for organization of the storms, with winds veering vertically in the lowest 3 km.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 7, 6:27 PM CST, 48 minutes earlier.

Area forecast discussion, Sep 7, 6:27 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
727 PM CDT FRI SEP 7 2012

.UPDATE...
ISSUED AT 716 PM CDT FRI SEP 7 2012

STORM UPDATE...DURING THE PAST HOUR...SHEAR ALOFT HAS INCREASED
ALONG AND AHEAD OF THE LINE OF THUNDERSTORMS MOVING SOUTHEAST FROM
CENTRAL ILLINOIS AND WITH NEW THUNDERSTORMS ACROSS SOUTHERN
ILLINOIS...AHEAD OF THE SOUTHERN MISSOURI LARGE SCALE BOW ECHO.

DURING THE NEXT ONE TO TWO HOURS...LOOK FOR NEW UPSCALE CONVECTION
/THUNDERSTORMS/ AHEAD OF THE MAIN LINE OF THUNDERSTORMS TO PULSE
UP CLOSE TO OR EXCEED SEVERE LEVELS. AT THIS TIME...THE PRIMARY
CONCERN WILL BE DAMAGING WINDS.

THERE IS AN MCV /MESOSCALE CONVECTIVE VORTEX/ EVOLVING OVER
JACKSON COUNTY NEAR KMDH /SOUTHERN ILLINOIS AIRPORT/...AROUND
CARBONDALE ILLINOIS ATR 0022Z /722 PM CDT/...A CORRIDOR OF WINDS AT
OR ABOVE SEVERE LEVELS WILL LIKELY ACROSS FRANKIN...WILLIAMSON...SALINE
...HAMILTON...WHITE AND GALLATIN COUNTY DURING THE NEXT ONE TO
ONE AND HALF HOURS. THE NORTHERN EXTENT OF THESE STRONG WINDS MAY
BE MITIGATED BY THE SOLID LINE OF STORMS MOVING SOUTHEAST TOWARD
THE WABASH RIVER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 716 PM CDT FRI SEP 7 2012

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WDSPRD AS THE EVENING
PROGRESSES...AND THE 00Z TAFS CONTAIN A GUESS AS TO TIMING OF
CONVECTION. TSTMS ARE EXPECTED TO COME IN TWO WAVES AT THIS
TIME...ONE AHEAD OF AN APPROACHING COLD FRONT AND ONE ASSOCIATED
WITH IT. EXPECT IFR VSBYS UNDER TSTMS...WITH MOSTLY MVFR CIGS.
THOUGH WINDS WILL BE GUSTING OUT OF THE NW BEHIND THE
FRONT...CONDITIONS ARE EXPECTED TO IMPROVE TOWARD SUNRISE. SOME OF
THESE THUNDERSTORMS MAY REACH SEVERE LIMITS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
AVIATION...DB
Hazardous weather outlook, Sep 7, 11:54 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI SEP 7 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1254 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO EARLY
TONIGHT IN ADVANCE OF THE FRONT. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE DAMAGING WINDS AND HAIL. SMALL...BRIEF TORNADOES CANNOT BE
RULED OUT ENTIRELY THAT COULD RESULT IN ENHANCED WIND DAMAGE. A
TRANSITION FROM A SEVERE WEATHER RISK...TO HEAVY RAIN IS EXPECTED
TONIGHT. LOCALLY HEAVY RAINS COULD RESULT IN SOME STANDING WATER
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THE
FIRST HALF OF TONIGHT.

In the hours before

Local storm report, Sep 7, 6:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             ELIZABETHTOWN           37.45N 88.30W
09/07/2012  E1.75 INCH       HARDIN             IL   BROADCAST MEDIA

&&

DLL
Local storm report, Sep 7, 6:37 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
09/07/2012  M60 MPH          JACKSON            IL   ASOS

&&

DLL
Local storm report, Sep 7, 6:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MARION                  37.73N 88.94W
09/07/2012                   WILLIAMSON         IL   TRAINED SPOTTER

            TREES DOWN ALONG SOUTH MARKET STREET

&&

DLL
Local storm report, Sep 7, 7:01 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MARION                  37.73N 88.94W
09/07/2012                   WILLIAMSON         IL   EMERGENCY MNGR

            A ROOF OFF A BUSINESS AND MANY TREES DOWN

&&

DLL
Local storm report, Sep 7, 7:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     3 NW GALATIA            37.87N 88.65W
09/07/2012                   SALINE             IL   EMERGENCY MNGR

            THREE TREES DOWN ON HIGHWAY 34.

&&

DLL
Local storm report, Sep 7, 7:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FUNNEL CLOUD     4 SE PATTON             37.40N 89.99W
09/07/2012                   BOLLINGER          MO   EMERGENCY MNGR

&&

DLL

The radar

The Evansville,IN radar (KVWX), 11 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Posey

When
September 7, 7:15 PM CST to 8:17 PM CST
Where
Posey County, Poseyville
Reported by
Trained Spotter
Coordinates
38.170, -87.780

Low-lying flooding was reported on main roads into Poseyville. A cocorahs observer a few miles northwest of Poseyville measured a storm total rainfall of 2.52 inches.

Heavy Rain, Gibson

When
September 7, 7:20 PM CST to 8:30 PM CST
Where
Gibson County, Princeton
Reported by
Trained Spotter
Coordinates
38.350, -87.570

A trained spotter measured 2.10 inches of rain in an hour and ten minutes.

Thunderstorm Wind, Vanderburgh

When
September 7, 7:34 PM CST
Where
Vanderburgh County, Evansville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Trees were blown down in the south part of Evansville.

Thunderstorm Wind, Posey

When
September 7, 7:40 PM CST
Where
Posey County, New Harmony
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.130, -87.930

Large tree limbs were down on power lines, causing power outages.

Thunderstorm Wind, Posey

When
September 7, 7:40 PM CST
Where
Posey County, 3 mi W of Poseyville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.170, -87.835

Minor roof damage occurred to three homes. Several trees were down on power lines, and power lines were down.

Thunderstorm Wind, Pike

When
September 7, 8:50 PM EST
Where
Pike County, Petersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.500, -87.280

Several trees were blown down. Power outages were reported.

Hail, Posey

When
September 7, 7:50 PM CST
Where
Posey County, Wadesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.100, -87.780

Thunderstorm Wind, Vanderburgh

When
September 7, 7:58 PM CST
Where
Vanderburgh County, 0.49 mi ENE of Nisbet to 0.88 mi NNE of St Joseph
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.154, -87.642

Substantial tree damage occurred in northwest parts of the county. Trees were down on power lines, causing numerous power outages.

Thunderstorm Wind, Vanderburgh

When
September 7, 7:59 PM CST to 8:10 PM CST
Where
Vanderburgh County, Darmstadt to Mc Cutchanville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.100, -87.580

Many trees were blown down in Darmstadt. A barn was blown into the road at Darmstadt. Power lines were blown down in and around the city of McCutchanville.

Thunderstorm Wind, Vanderburgh

When
September 7, 8:00 PM CST
Where
Vanderburgh County, 1.65 mi SSE of Belknap to 1.37 mi SW of St Joseph
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.957, -87.674

Substantial tree damage occurred in southwest parts of the county. Trees were down on power lines, causing numerous power outages.

Thunderstorm Wind, Gibson

When
September 7, 8:03 PM CST
Where
Gibson County, 1.76 mi SW of Ft Branch
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.230, -87.600

A trained spotter estimated wind gusts to 65 mph. Power outages were reported.

Heavy Rain, Vanderburgh

When
September 7, 8:10 PM CST to 8:30 PM CST
Where
Vanderburgh County, Darmstadt
Reported by
Trained Spotter
Coordinates
38.100, -87.580

A trained spotter measured 1.25 inches of rain in 20 minutes.

Thunderstorm Wind, Vanderburgh

When
September 7, 8:13 PM CST
Where
Vanderburgh County, Evansville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.980, -87.550

Wind gusts were estimated near 70 mph in downtown Evansville. Power outages were reported.

Thunderstorm Wind, Warrick

When
September 7, 8:18 PM CST
Where
Warrick County, 0.85 mi SSW of Chandler
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.039, -87.377

Several small trees were blown down on Highway 62.

Thunderstorm Wind, Warrick

When
September 7, 8:19 PM CST
Where
Warrick County, Boonville
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
State Official
Coordinates
38.050, -87.270

A roof was partially blown off a car wash. Two trees were blown down.

Thunderstorm Wind, Spencer

When
September 7, 8:40 PM CST
Where
Spencer County, Rockport
Measured
58 kt (67 mph) measured gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.880, -87.050

Tree limbs were blown down, some of which were large. A wind gust was clocked at 67 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407212, 407214, 407215, 407216, 407217, 407226, 407232, 407218, 407221, 407219, 407220, 407213, 407222, 407224, 407223, 407225.